Posted By CCF CARDIO MD - MTR on April 14, 1998 at 15:21:15:
In Reply to: Cutting edge treatments for frequent PVC's posted by Terry Wichert on April 02, 1998 at 20:10:29:
I am a 41 year old male on active duty in the US Navy. I am just returning home from one month of hospitalization. I was admitted because of atrial fibrillation (converted out with diltiazem) but when placed on sotalol I developed short runs of V-TAC (max duration was 33 beats at 166 bpm). Following my diagnosis of V-TAC, an EP study was performed on me (4 catheters, 5 hours long) but V-TAC could not be induced during the EP study so no ablation was performed. I was sent home on "spectral" and "verapimil". I have since discontinued the verapimil because the combination caused near continuous palpitations. One more piece of history then to my question. I have had for the last year a lot of PVCs (some days 5,000-10,000). They are almost always continuous (every other beat) when I walk or lay on my left side. My cardioligist has told me to ignore them, but I find this nearly impossible. I feel mine very strongly and they leave me somewhat short of breath after continuing for longer than about 1 minute (30-40 PVCs in one minute). I have tried most of the "...lol" meds (sotalol, pindolol, spectral, atenolol, acebutolol, enderal)and a few combinations of the above without any real relief. Though I have been told to just "forget them" I cannot, and they are seriously affecting my quality of life ( I dread getting up from a sitting position and walking because I know I will be "hit" with PVCs soon after I start walking). Could write much more, but in interest of brevity, I won't.
My question is: Is anyone doing cutting edge research or treatment on this particular arrythm? Can anyone help me with this life-altering condition. I am willing to try experimental meds or procedures. Please feel free to call me at 1-808-455-6864 (Pearl City Hawaii), write me at CDR Terry S. Wichert
801 Date Drive
Pearl City, HI
or e-mail me at ***@****.
Thank you for taking the time to listen to my condition. I anxiously await your reply.
Dear Terry, I first want to apologize about the delay in answering your question and then
thank you for this interesting and challenging question. You obviously have been devastated
by the PVC's you describe and let me be the first to tell you that you are not alone. If
you peruse the heart forum questions, you'll find that many patients complain of the same
problem you have. To summarize your history, it appears that you presented first with
atrial fibrillation (afib) and then developed ventricular tachycardia (VT). However, your
EP study was essentially negative despite aggressive attempts at stimulating the
arrhythymia to occur. Thus, only medications could be tried in your case and despite
multiple different meds, you have had no relief. I first have some questions for you to
better answer your question. Did you ever have an echocardiogram or a cardiac MRI to
distinguish the anatomy and function of the heart? Where was your EP study performed and
did the cardiologists who performed the EP study tell you what they thought the cause of
your VT/PVC is and whether any additional tests could be done?
You have more than just PVC's. PVC's, as you know, are premature ventricular
contractions that normally occur 2-3 times a minute in healthy people. Usually, PVC's are
not noticeable unless they become frequent and the first sensation is usually skipped
beats or palpitations. Common causes of PVC's are stress, caffeine, alcohol, tobacco, and
drugs like cocaine or amphetamines. The usual treatment for PVC's is to avoid the above
medications/habits and reduce stress. Since you first had afib and then developed VT (which
also could be considered a prolonged run of PVC's), you have a complex arrhythymia to deal
with. In someone your age, VT would be expected to be caused by a structural disorder of
the heart (hence I wonder about an echo or an MRI), overactive neurohormone production, or
a primary disorder of the cardiac electrical system. If VT can be stimulated during an
EP study, it can be ablated with radio energy waves and/or pharmacologic treatments can
be fine-tuned based on the study results. Presently, if you are having 5000-10,000 PVC's
a day, I would surmise that you're having frequent runs of VT that are causing your symptoms.
In older patients, VT is usually caused by scarring of the heart muscle from prior heart
attacks and carries a far worse prognosis that what you appear to have. You seem to tolerate
the VT hemodynamically (you don't pass out while having it) but it sounds like the symptoms
you are having are preventing you from doing any of your normal activities. We usually
try the "ol" medications you describe (also called beta blockers) in young patients with VT
but it sounds like those didn't work for you and that you had side effects with them. So,
where does that leave your situation now?
Unfortunately, I could find no trials that have examined your particular problem and
I couldn't find anyone who is doing cutting edge research on this. I wonder if you had
your EP study at the San Diego Naval Hospital (which as far as I know, is the largest
naval hospital in your geographic area). If not, maybe you could arrange to be seen by
the cardiologists there who may want to repeat your EP study completely off medcations.
In the meantime, I would suggest that you avoid caffeine, alcohol, and tobacco of any kind
and see what happens with your symptoms.
Please write back with answers to the above questions and I'll try to provide you with
Information provided in the heart forum is for general purposes only. Specific diagnoses
and therapeis can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.